360/365 – Stepping down the immunosuppressants

After managing to successfully step down my steroids last year to a very small daily dose, last weekend I decided it was time to do the same for immunosuppressants. It’s a bigger deal with aziathioprine as my tablets come in 50mgs, so taking one tablet away means cutting out a third of my dose. 

For those of you who don’t know, aziathioprine, originally used for cancer, works by reducing the profiency of the immune system (the T and B cells of the immune system apparently). Because of this, taking it increases the risk of picking up infections and viruses as your body’s defence is weakened.

I’ve been swithering about stepping down for a while due to concerns about the long term risks. Not to mention the fact that I want to visit South East Asia this year and am concerned about having a suppressed immune system in a new climate. Ideally by the time I go, I would like to be on a low dose if not off it completely. One step at a time though as it has helped keep me well and healthy of late.

I’ve been waiting until I felt strong enough to do it. Weighing myself last week gave me the final push as the dose I was on was related to my weight around this time last year. As I’ve lost a few kilos since then and have been feeling stable for months now, the time is nigh.

The first week has had its ups and downs – I’ve had an upset stomach, felt run down (due to picking up a cold passing around the office) and I’ve taken the exercise regime down a few notches to give my body a break. My sleep started out not great, but is now back to normal, and I felt quite sick in the first few days of the reduced dose.

Having been consistently fine since early January, my right eyelid started drooping again. Whenever I’ve changed medication doses this has happened, but I wasn’t expecting it with aziathioprine as it normally takes time for anything to happen with this drug. 

It’s almost a week since stepping down and I’m feeling strong again. My eye’s back to normal and tonight I’ve completed a tough workout. While I’ll be paying close attention over the next while to how my body is behaving, I’m hoping that the worst is over.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s